Home » News » Alexey Navalny was poisoned, Berlin hospital says
News

Alexey Navalny was poisoned, Berlin hospital says

The Berlin Charity Hospital noted that the Kremlin critic was suffering from “poisoning with a substance from the group of cholinesterase inhibitors.”

He added that Navalny, who was transferred to the German capital from the Siberian city of Omsk on Saturday morning, is in a medically induced coma in an intensive care unit. “His condition is serious, but there is currently no acute danger to his life,” the hospital said in a statement Monday.

The specific substance used to poison Navalny has not yet been identified, according to the hospital.

EU calls for investigation

Navalny spokesman Kira Yarmysh said last week he fell ill from suspected poisoning on a flight to Moscow from the Siberian city of Tomsk.

Josep Borrell, the EU’s top diplomat, called for an investigation into a press release published Monday evening.

“The European Union strongly condemns what appears to be an assault on the life of Mr. Navalny. It is imperative that the Russian authorities immediately launch an independent and transparent investigation into the poisoning of Mr. Navalny”, reads in the press release from the High Representative of the Union for Foreign Affairs. Business.

He continued: “The Russian people, as well as the international community, are calling for the facts behind the poisoning of Mr. Navalny. Those responsible must be held accountable.”

Earlier Monday, the German government said it was “quite likely” that Navalny was poisoned and therefore would need special protection.
Comatose Russian dissident Alexey Navalny arrives at Berlin hospital

“We are dealing with a patient who, it is quite likely, has been poisoned,” Chancellor Angela Merkel spokeswoman Steffen Seibert said at a press briefing on Monday. “Because there is a certain probability of a poisonous attack, protection is necessary,” Seibert said.

“The suspicion is not that Mr. Navalny has poisoned himself but that someone has poisoned Mr. Navalny. And there are unfortunately one or two examples of such poisonings in recent Russian historyAdded Seibert.

Merkel and German Federal Foreign Minister Heiko Maas said in a joint statement: “ According to the medical team of the [hospital], clinical results indicate poisoning of Alexey Navalny. Given Mr Navalny’s leading role in political opposition in Russia, local authorities are now called on urgently to elucidate this crime in great detail – and to do so transparently.

“We hope Mr. Navalny can make a full recovery. Our best wishes also go to his family, who are undergoing a severe test.”

Jaka Bizilj, president of the Cinema for Peace Foundation, which organized the medical evacuation of Navalny to Germany, told CNN on Saturday that Navalny was in “stable condition”.

The Siberian hospital that previously treated Navalny on Friday rejected claims he was poisoned – even though his wife said doctors could not be trusted.

German Army emergency personnel load the stretcher that was used to transport Russian opposition figure Alexei Navalny into an ambulance on August 22, 2020 at the Berlin Charity Hospital.

On Friday, Anatoly Kalinichenko, deputy chief doctor at the Russian hospital where Navalny was being treated, told a press conference that no poisons were found in Navalny’s blood or urine. “We don’t think the patient was intoxicated,” Kalinichenko told local reporters.

“The poisons or traces of their presence in the body have not been identified. Probably, the diagnosis of ‘poisoning’ remains somewhere in our mind. But we do not think that the patient was intoxicated,” he said. -he adds.

What are cholinesterase inhibitors?

Andrea Sella, professor of inorganic chemistry at University College London, told CNN that cholinesterase inhibitors are widely used in two categories of insecticides: organophosphates and carbamates.

“Organophosphate insecticide poisoning is common around the world because farmers sometimes handle it badly. But some organophosphates are much more toxic than insecticides and have been used for military purposes, for example sarin, VX and Novichok.” , did he declare.

“We are talking about a very wide range of materials,” Sella added.

The inhibitor acts on the nervous system in place of the critical enzyme acetylcholinesterase (AChE), which transmits signals within biological systems. “The inhibitor attaches itself to the same place where the enzyme should be and the enzyme becomes irreversibly blocked,” Sella said.

Suspected poisoning renews attention to threats facing Putin's opponents

He said that poisoning with cholinesterase inhibitors is easy to diagnose.

“This is one of the first things they should have checked in Omsk. There are a number of symptoms accompanying this poisoning, including various types of muscle paralysis, pupil contraction in the eye, blood tests, etc. “

The Charite Hospital in Berlin said in its statement on Monday that Navalny was being treated with the antidote atropine.

Sella added that atropine treatment is used to calm the nervous system and work against overstimulation, and agents such as Pralidoxime are used to reverse inhibitor attachment and restore enzyme activity. AChE.

However, prompt treatment is needed, he said.

“If you don’t act quickly, you could have long-term damage associated with the nervous system,” Sella added. “Navalny has been treated and kept alive, yes, but it remains to be seen whether or not he will take further damage.”

CNN’s Emma Reynolds contributed to this report.


Source link